Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 32, NWS Cheyenne, WY

April 5, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 5, 2023, 8:34 PM MDT for Albany County, Carbon County, Wyoming. It took effect at Apr 6, 2023, 3:00 AM MDT. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 8:34 PM MDT (02:34 UTC)
In effect from
Apr 6, 2023, 3:00 AM MDT
Expired
Apr 6, 2023, 6:00 PM MDT
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:22 AM MDTNON-TSTM WND GST 591 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Apr 6, 11:02 AM MDTNON-TSTM WND GST 603 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WWUS75 KCYS 060234
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
834 PM MDT Wed Apr 5 2023

WYZ110-061200-
/O.NEW.KCYS.HW.W.0032.230406T0900Z-230407T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
834 PM MDT Wed Apr 5 2023

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 6 PM MDT THURSDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins. 

* WHEN...3 AM MDT until 6 PM MDT Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
1 follow-up statement
532 
WWUS75 KCYS 060753
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
153 AM MDT Thu Apr 6 2023

WYZ110-070000-
/O.CON.KCYS.HW.W.0032.230406T0900Z-230407T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
153 AM MDT Thu Apr 6 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM UNTIL 6 PM MDT 
THURSDAY...

* WHAT...West to southwest winds 35 to 45 MPH with gusts up to 65
  MPH.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...3 AM until 6 PM MDT Thursday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts
of 58 MPH or more can lead to property damage.

&&

$$

MAJ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 5, 5:27 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 5, 5:27 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Wed Apr 5 2023

.SHORT TERM...(This evening through Friday night)
Issued at 205 PM MDT Wed Apr 5 2023

Forecast concerns in the short term deal with snow showers along
the WY/CO stateline this afternoon/evening...followed by elevated
winds at Arlington/Bordeaux tonight/Thursday.

Currently...CWA remains in longwave trough of the low that moved
through Tuesday. SOme showers being seen on IR imagery this
afternoon across far northern Colorado. GFS showing one last upper
shortwave vorticity lobe moving through this trough this
afternoon. Mesoscale guidance does show shower activity developing
this afternoon...likely along the I-80 corridor from Kimball to
Arlington this afternoon and early evening. Kept the low PoPs
inherited from the mid shift for this time.

Trough exits east by 12Z Thursday. Westerly winds develop behind
this trough with 700/750mb winds 45kts out by Arlington.
Craig/Casper 850/700mb height gradients peak out around 43mtrs 12Z
to 15Z Thursday. Did increase winds at Arlington and Bordeaux to
just below wind warning criteria. Evening/mid crew may want to see
what the 00Z guidance shows and possibly issue a short fused wind
warning for these two zones.

Warming trend Friday as 700mb temperatures climb to -2C...up from
-12C Thursday. Warming temperatures likely to erode snowpack
 significantly...especially east of the Laramie Range.

.LONG TERM...(Saturday through Wednesday)
Issued at 205 PM MDT Wed Apr 5 2023

Quasi-zonal flow transitioning into broad upper level ridging is
expected into the weekend and early next week, bringing with it much
warmer temperatures across the CWA. 700mb temperatures into the
weekend will remain above 0c, with temperatures at the surface
warming into the high-50s to low-60s by Saturday and in the mid to
high-60s by Sunday. Expecting a sharp cutoff with generally warmer
temperatures along and east of the I-25 corridor, with surface
features pushing warmer southerly air across those zones. Some
concerns this weekend with stronger winds across the wind prone
areas on I-25 and I-80, as shallow shortwave disturbances pulse
through the region on Saturday afternoon. However, winds should
remain below high wind criteria, with 700mb flow keeping most winds
around 40-45 knots. By early next week, 700mb temperatures continue
to climb into the +7c to +9c Monday into Tuesday as the large
amplitude ridge continues to dominate the Intermountain West through
to the High Plains. Temperatures are expected to soar into the mid
to high-70s from Cheyenne to Alliance, mid to high-60s across our
western zones, and mid to high-40s for the higher terrains. As the
previous forecaster stated, the sudden warming trend into early next
week, combined with the the previous week's widespread amounts of
snowfall, may see rapid meltoff that could lead to flooding concerns
as early as this weekend. Will need to continue monitoring overnight
lows as they climb into the low-30s Monday and Tuesday. In addition
to the higher temperatures, Tuesday could see an uptick in high
winds along some shortwave disturbances pulsing within the flow.
700mb flow has winds increasing along these disturbances in excess
of 45 to 55 knots with forecast soundings indicating those winds can
mix down to the surface. Nevertheless, uncertainty remains with both
Craig to Casper gradients and the NBM v4.1 Probability of Exceeding
41kts having low probabilities for high winds on Tuesday. Will need
to monitor through the weekend for any high wind headlines needed,
if any.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM MDT Wed Apr 5 2023

VCSH possible across southeast Wyoming terminals this evening. Brief
IFR conditions expected at terminals that do see showers as snow
will lead to reduced visibility and low CIGs. Showers taper off this
evening, leaving VFR conditions. Winds pick up during the mid-
morning hours on Thursday.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Wed Apr 5 2023

Minimal fire weather concerns through the weekend with snowpack in
place. Could see elevated winds in wind prone areas tonight into
Thursday. But minimum humidity expected to stay well above
critical levels Thursday afternoon. High pressure builds into the
area Thursday afternoon through the weekend with warming
temperatures. Could see temperatures in the 60s east of the
Laramie Range starting Sunday...with 70s possible in the Panhandle
Monday and Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...MRD
AVIATION...SF
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 5, 2:09 PM MDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 PM MDT Wed Apr 5 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-062015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 PM MDT Wed Apr 5 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

West to northwest winds gusting around 30 to 40 MPH are expected
through today, which may lead to patchy blowing/drifting snow
continuing through the afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong winds are possible for the wind prone areas of Southeast
Wyoming on Thursday. This may lead to blowing/drifting snow and
travel impacts.

A significant warmup is expected this weekend through early next
week, which may lead to a rapid melt of low-elevation snowpack.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.